Alert archive / South Dakota / Wind Advisories in 2022
Wind Advisory 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jun 28, 2022, 3:00 PM CDT for 4 states. It took effect at Jun 29, 2022, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2022, 3:00 PM CDT (20:00 UTC)
- In effect from
- Jun 29, 2022, 12:00 PM CDT
- Expired
- Jun 29, 2022, 7:58 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 30 counties
Lyon County, IA, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -113 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257 WWUS73 KFSD 282000 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 300 PM CDT Tue Jun 28 2022 IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-050-053>071- 290400- /O.NEW.KFSD.WI.Y.0023.220629T1700Z-220630T0100Z/ Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury- Brookings-Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay-Union- 300 PM CDT Tue Jun 28 2022 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of east central, south central and southeast South Dakota, northeast Nebraska, northwest Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From noon to 8 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
4 follow-up statements
292 WWUS73 KFSD 290221 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 921 PM CDT Tue Jun 28 2022 IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-050-053>071- 291030- /O.CON.KFSD.WI.Y.0023.220629T1700Z-220630T0100Z/ Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury- Brookings-Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay-Union- 921 PM CDT Tue Jun 28 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of east central, south central and southeast South Dakota, northeast Nebraska, northwest Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From noon to 8 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
032 WWUS73 KFSD 290828 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 328 AM CDT Wed Jun 29 2022 IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-050-053>071- 291630- /O.CON.KFSD.WI.Y.0023.220629T1700Z-220630T0100Z/ Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury- Brookings-Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay-Union- 328 AM CDT Wed Jun 29 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of east central, south central and southeast South Dakota, northeast Nebraska, northwest Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High fire danger is also expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
602 WWUS73 KFSD 291516 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1016 AM CDT Wed Jun 29 2022 IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-050-053>071- 300100- /O.CON.KFSD.WI.Y.0023.220629T1700Z-220630T0100Z/ Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury- Brookings-Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay-Union- 1016 AM CDT Wed Jun 29 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of east central, south central and southeast South Dakota, northeast Nebraska, northwest Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
463 WWUS73 KFSD 300058 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 758 PM CDT Wed Jun 29 2022 IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-050-053>071- 300200- /O.CAN.KFSD.WI.Y.0023.000000T0000Z-220630T0100Z/ Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury- Brookings-Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay-Union- 758 PM CDT Wed Jun 29 2022 ...WIND ADVISORY IS CANCELLED... Although occasional gusts into the 40s are still possible, gusty winds will weaken through this evening. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 28, 12:39 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 28, 12:39 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1239 PM CDT Tue Jun 28 2022 .SHORT TERM...(Today and Tonight) Issued at 400 AM CDT Tue Jun 28 2022 Early morning satellite imagery shows scattered cloud coverage due to some weak showers and thunderstorms moving across the region. At the surface, 15 to 20 degree dewpoint depressions are keeping the rainfall from reaching the ground, with otherwise a breezy southerly wind and temperatures in the mid 60s to lower 70s. The rainfall activity is tied to a shallow strip of moisture near the 650mb layer and a weak surface boundary moving through, but with the dry sub- cloud layer as evident on soundings the rain is having difficulties reaching the surface. As previous discussions have mentioned, given the inverted-v temperature profiles any of these weak showers could lead to some gusty winds of roughly 30 to 50 mph, but that activity should be short-lived as these showers are moving along at a decent pace. Will likely see these scattered showers, if they're able to reach the surface, continue for a couple hours post-day break but should be done by mid-morning. The aforementioned surface boundary will continue pushing through into NW IA and NE NE by the early afternoon hours, with decent WAA along and near the boundary keeping temperatures on the warmer side of normal along with breezy conditions. Afternoon highs will thus be strongest for areas south of I-90 where temps will reach up into the upper 80s to lower 90s, while areas north of I-90 will be in the mid to upper 80s. Could see a scattered cumulus field develop by the late afternoon hours as mixing peaks, but otherwise expect a sunny day today. Expect quiet conditions to overspread the region during the evening hours as the boundary layer stabilizes. Conditions won't stay quiet for long as an Alberta Clipper begins to move towards the region during the overnight hours, which will be increasing the surface pressure gradient (SPG) along leading to breezy winds. With the low pressure off to our northwest, winds will become out of the southeast. Like the past couple nights, overnight lows will be in the upper 50s to mid 60s. .LONG TERM...(Wednesday through Monday) Issued at 400 AM CDT Tue Jun 28 2022 Attention turns to a dry, warm, and breezy Wednesday as the previously mentioned Alberta Clipper continues to move towards the area keeping us in the developing warm sector. NAEFS climatology shows the region above the 90th percentile for both 850 and 700 mb temperatures, with winds in the 850 mb layer in the upper 97th percentile. Due to the mixy conditions, this results in afternoon highs east of I-29 in the lower to mid 90s, while areas west of I-29 will be in the upper 90s to lower 100s. Not out of the question to see heat indices cross over into the lower 100s for areas west of I- 29, though the breezy winds will help to keep temperatures more bearable. Either way, be sure to practice heat safety as heat exhaustion can occur fairly quickly. Another concern for Wednesday are the fire weather conditions, as winds will be gusting 35 to 45 mph with relative humidity values in the 30s for areas east of I-29, dropping down into the lower 20s to lower 30s for areas west of I-29. Soundings indicate winds on top of the mixed layer are in excess of 50 knots at times, so there is potential for some stronger gusts but given the non-unidirectional winds have kept winds below advisory criteria for the time being. Web cams from across the region show grasses to be fairly green still, but given the dry/warm/breezy day expected for Wednesday grasses could dry out fairly rapidly. Climatologically, the experimental hot-dry-windy index (which uses the GFS ensemble) shows areas west of I-29 will be approaching the 95th percentile for the date, showing the forecast is unusually hot-dry-windy for this time of the year. Given the marginally dry fuels for the region, have capped the GFDI in the "high" category for fire danger spread. Despite marginally dry grasses, Wednesday will not be a day to mess around with fire activities, so be extra cautious with anything that could spark a fire. By Wednesday evening, the threat shifts towards strong to possibly severe thunderstorms primarily for those north of the I-90 corridor. While moisture is lacking as indicated by sounding profiles, given 1000-2500 J/kg of MUCAPE and decent shear of 30 to 40 knots, strong thunderstorms will be possible due to strong warm air advection (WAA) along the warm front. The better environment will be north of the area, but will still be something to keep an eye on as large hail and strong winds will be possible with the strongest storms. Overnight into Thursday models show that the cold front stalls just west of the region, but will be swept across the region throughout the day on Thursday as the shortwave pushes the parent low pressure system off to the east. Depending on the exact timing of the front, temperatures on Thursday still look to remain well above normal with afternoon highs in the upper 80s to mid 90s, though that could change if the front speeds up. Pending on where the cold front sets up by the afternoon hours (most likely east of I-29), another round of strong to possibly severe thunderstorms are possible. Given 1000- 1500 J/kg of CAPE and bulk shear values near 40 knots, large hail and strong winds appear to be the primary threats. For Friday into the holiday weekend, upper level ridging will lead to a continuation of near to above normal temperature. A couple shortwaves traveling down the west-northwesterly flow aloft could lead to scattered showers and thunderstorms on most days, though weak instability and lapse rates look to keep away severe weather. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1237 PM CDT Tue Jun 28 2022 VFR conditions are expected for the TAF period. Southwesterly gusts continue across mainly northwest Iowa this afternoon, including KSUX. Winds should weaken by around 21z after the previously mentioned weak boundary moves through. Winds will slowly turn clockwise for the rest of the afternoon through the overnight hours. By morning, winds will be out of the south while gusts increase due to a strengthening low level jet. Gusts into the 20-30 knot range will finish out the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...APT LONG TERM...APT AVIATION...Meyers
Hazardous weather outlook, Jun 28, 4:58 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 458 AM CDT Tue Jun 28 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-291000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 458 AM CDT Tue Jun 28 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Temperatures in the 90s to lower 100s Wednesday along with dry air and gusty winds will lead to elevated fire danger for areas with drier fuels. Scattered showers and thunderstorms return to the area Wednesday evening and again Thursday evening, with isolated severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:57 PM CDT | Fire Weather Watch | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 12 hr |
Nearby
Wind Advisories in South Dakota, 2022Wind Advisories in Minnesota, 2022Wind Advisories in Nebraska, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.